News

Actions

At least 20 people have severe reactions to THC candies in one day at EST Fest

Web_Promo_Image_960x720.png
Posted at 4:58 PM, Aug 06, 2016
and last updated 2016-08-07 10:51:49-04

Reports out of Richland County say that dozens of people had severe reactions to candies laced with high concentration THC at EST Fest 2016, a weekend-long music festival featuring Cleveland's Machine Gun Kelly. 

Festival attendees began consuming ultra-potent marijuana candies that look like Nerds around 10 or 11 a.m. By 3p.m. there were 20 severe reaction cases.  

AP reported ambulances loaded with victims started arriving at OhioHealth in nearby Mansfield around 4 p.m., according to hospital spokeswoman Nikki Workman.

She said 24 people were treated, including with the overdose antidote naloxone. The arrivals had ended by early evening.

Officials originally began treating victims with Narcan, believing the severe reactions, believed to be overdoses, were prompted by opiates. When people were not responding well to the life-saving drug, authorities had the drugs tested. Medical workers continued to use Narcan and standard life-saving treatments on the victims. 

The packets were sent to a Mansfield Police chemist, who reported that the candies tested negative for opiates, but came back positive for a high concentration of THC. Officials are saying that only one or two of the candies are required to get high, but people were eating entire packets. 

The man who was giving the candies out is described as a white man, about 5 foot 6 inches tall and weighing around 150 pounds. He was last seen wearing a grey baseball cap with a red visor and a black T-shirt with a marijuana leaf on it.

The festival is located at the action sports complex Ohio Dreams Camp in Butler, Ohio. According to an official with Ohio Dreams, EST Fest 2016 leased the property from the camp for the weekend. 

EDITOR'S NOTE: This story originally reported at least 20 people had overdosed from the high concentration THC candies. Though authorities originally reported that the individuals had overdosed, it was later learned that they only had severe reactions. The story was changed to reflect the new information.